Hail, Cape May
- When
- August 10, 8:58 AM EST
- Where
- Cape May County, 1.06 mi SSW of Whitesboro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.016, -74.876
Penny size hail fell in Rio Grande in Middle Township.
An unusually strong for August upper air disturbance helped trigger numerous strong to severe thunderstorms across New Jersey. Severe thunderstorms started developing along the warm front in the morning and continued through the afternoon and into the evening until a cold front moved through the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An unusually strong for August upper air disturbance helped trigger numerous strong to severe thunderstorms across New Jersey. Severe thunderstorms started developing along the warm front in the morning and continued through the afternoon and into the evening until a cold front moved through the state.
The large hail storms that occurred contributed to the United States Secretary of Agriculture Edward Schafer declaring ten central and southern New Jersey Counties a natural disaster on September 22nd. Mercer, Monmouth, Burlington, Ocean, Camden, Gloucester, Atlantic, Salem, Cumberland and Cape May Counties were included in the declaration.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 3:07 AM EST, 5 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 407 AM EDT SUN AUG 10 2008 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION OVERNIGHT TONIGHT INTO MONDAY MORNING. IN THE WAKE OF THIS FRONT, HIGH PRESSURE WILL BUILD INTO THE REGION AT THE SURFACE FOR MUCH OF THE WEEK. MEANWHILE, SEVERAL UPPER LEVEL DISTURBANCES WILL CROSS THE REGION THROUGH THE MIDDLE TO END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AN INTERESTING DAY IN STORE FOR THE AREA TODAY. AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL DIVE OUT OF THE GREAT LAKES REGION AND APPROACH THE AREA TODAY. AHEAD OF THIS FRONTAL SYSTEM, A MILD AND UNSTABLE AIR MASS WILL DEVELOP ACROSS THE AREA. MEANWHILE, A STRONG, COLD MID/UPPER LEVEL LOW PRESSURE SYSTEM WILL BE SLOWLY MAKING ITS WAY TOWARD THE AREA. AHEAD OF THESE SYSTEMS THE AIRMASS WILL BE QUITE UNSTABLE WITH CAPE VALUES AT LEAST 1000-1500 J/KG AND LIS AROUND THAN -3 TO -5. SHEAR VALUES OF 30-35 KT WILL ALSO HELP TO SUPPORT SEVERE POTENTIAL. WITH WET-BULB ZERO HEIGHTS AROUND 9000 FT, AND STRONG CAPE ABOVE THE 0 DEGREES C LINE, LARGE HAIL IS GOOD POSSIBILITY TODAY. ALSO, DAMAGING WINDS COULD BE POSSIBLE WITH SOME OF THE STRONGER UPDRAFTS AS WELL. PW VALUES ARE FORECAST TO BE 1 TO 1.5 INCHES, SO SOME SHOWERS AND ESPECIALLY THUNDERSTORMS WILL CONTAIN HEAVY RAIN. WHILE THERE IS A LINE OF SHOWERS MOVING THROUGH WEST/CENTRAL PENNSYLVANIA THIS MORNING WHICH MAY MAKE IT TO OUR WESTERN ZONES EARLY THIS MORNING, THE MAIN THREAT FOR POSSIBLE SEVERE THUNDERSTORMS WILL BE LATE AFTERNOON INTO THIS EVENING. THE SPC CONTINUES TO KEEP OUR AREA IN A SLIGHT RISK FOR SEVERE WEATHER TODAY, SO WE HAVE INTRODUCED ENHANCED WORDING INTO THE FORECAST. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL REMAIN FOR THE EVENING HOURS UNTIL THE FRONT PASSES THROUGH THE AREA, WHICH WILL LIKELY BE DURING THE OVERNIGHT HOURS. ONCE THE FRONT PASSES THROUGH, THERE WILL STILL BE THE POTENTIAL FOR SHOWERS/THUNDERSTORMS THROUGH MONDAY SINCE THE COLD MID/UPPER LOW WILL BE CROSSING NEARLY RIGHT OVERHEAD. THIS WILL HELP TO KEEP SOME INSTABILITY ACROSS THE AREA, AND IN TURN COULD HELP TO SPARK OF SOME CONVECTION. HOWEVER, NONE ARE EXPECTED TO BE SEVERE AT THIS TIME, ALTHOUGH WITH THE COLD POOL ALOFT, SOME SMALL HAIL CANT BE RULED OUT ON MONDAY. BY TUESDAY, THE MID/UPPER LOW SHOULD HAVE PASSED TO OUR EAST, AND AT THE SAME TIME, HIGH PRESSURE AT THE SURFACE WILL BEGIN TO BUILD IN ACROSS THE REGION, THEREFORE REDUCING OUR CHANCES OF PRECIPITATION ACROSS THE AREA. TEMPERATURES THROUGH TUESDAY SHOULD BE RIGHT AROUND NORMAL, OR JUST A COUPLE OF DEGREES BELOW MONDAY INTO MONDAY NIGHT AFTER THE FRONT PASSES THROUGH. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... NO MAJOR FEATURES ARE EXPECTED TO AFFECT THE AREA AT THE SURFACE THROUGH MUCH OF THE WEEK AS WEAK HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH THE BEGINNING OF THE WEEKEND. AN AREA OF LOW PRESSURE IS EXPECTED TO REMAIN TO OUR SOUTH WEDNESDAY INTO THURSDAY AND SHOULD NOT HAVE ANY SIGNIFICANT AFFECTS ON OUR WEATHER. MEANWHILE, SEVERAL WEAK DISTURBANCES ALOFT WILL CROSS THE AREA THROUGH THE WEEK, WHICH MAY HELP TO SPARK OFF SOME AFTERNOON SHOWERS AND/OR THUNDERSTORMS. THESE WILL LIKELY BE DIURNALLY DRIVEN, AND WILL DIMINISH QUICKLY AFTER SUNDOWN. THEREFORE WE HAVE ONLY CARRIED A SLIGHT CHANCE FOR THE AFTERNOON INTO EARLY EVENING THROUGH MUCH OF THE UP COMING WEEK. AT THIS POINT, THE LONG RANGE MODELS MOVE AN AREA OF LOW PRESSURE FROM THE SOUTHERN PLAINS THROUGH THE GREAT LAKES BY THE END OF THE WEEKEND, BUT KEEP THE SYSTEM WELL WEST OF OUR AREA. WE WILL SEE HOW THIS PROGRESSES OVER THE NEXT SEVERAL DAYS. TEMPERATURES IN THE EXTENDED ARE EXPECTED TO REMAIN CLOSE TO NORMAL WITH NO EXTREMES EXPECTED AT THIS TIME. && .AVIATION /08Z SUNDAY THROUGH THURSDAY/... CLEAR SKIES AND LIGHT WINDS ACROSS THE TAF SITES EARLY THIS MORNING. THIS WILL PROBABLY BE THE BEST WEATHER TODAY AS A DISTURBANCE WILL APPROACH FROM THE WEST LATER THIS MORNING AND CONVECTION WILL INCREASE OVER THE AREA. RADAR SHOWS THAT THE SHOWERS WELL TO THE WEST WILL MOVE NORTH OF THE AREA THIS FOR THE FIRST PART OF THE MORNING. THE PREVIOUS TAFS AND THE PRESENT RUN OF THE WRF SEEM TO LINE UP WELL, SO ONLY MINOR ADJUSTMENTS WERE MADE TO THE PREVIOUS TAFS. LOOKS LIKE A PERIOD OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER THIS MORNING AND EARLY AFTERNOON BEFORE THE ACTIVITY BECOMES MORE SCATTERED. THE TEMPO GROUP FOR LOWER CONDITIONS WAS LEFT IN FROM EARLIER FORECAST. THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS TODAY TONIGHT WITH STRONG GUSTY WINDS AND HAIL POSSIBLE AT THE TAFS SITES. OUTLOOK...IT MAY TAKE THE BETTER PART OF MONDAY FOR THE SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE UPPER LOW TO MOVE AWAY FROM THE AREA. MAINLY FAIR WEATHER EXPECTED TUESDAY. SCATTERED AFTERNOON CONVECTION POSSIBLE WED AND THU. && .MARINE... SOUTHWEST WINDS AT LESS THAN 10 KNOTS ARE ACROSS THE WATERS EARLY SUN MORNING. AS THE LOW FROM THE WEST ADVANCES TOWARD THE AREA WINDS WILL SWITCH AROUND TO SOUTH INCREASE LATER TODAY. THE SCA FLAG IS NOT EXPECTED WITH ONLY A FEW GUSTS IN THE 20 TO 25 KNOT RANGE EXPECTED. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE WATERS TODAY, SO PLAN ACCORDINGLY. A FRONT WILL CROSS THE WATERS LATE SUN NIGHT OR EARLY MON AND WINDS WILL SHIFT AROUND TO WEST THEN NORTHWEST BEHIND IT. THERE IS A SMALL CHANCE THAT THE SCA FLAG MAY BE NEEDED FOR THE TIME AFTER THE FROPA, BUT FCST WINDS ON THE PRESENT MODEL RUNS DO NOT LOOK THAT STRONG, SO I WILL NOT ISSUE THE FLAG NOW. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...ROBERTSON NEAR TERM...ROBERTSON SHORT TERM...ROBERTSON LONG TERM...ROBERTSON AVIATION...OHARA MARINE...OHARA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 410 AM EDT SUN AUG 10 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-110815- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 410 AM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREAT WILL BE HEAVY RAIN, DAMAGING WINDS, AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ANZ430-431-450>455-470-110815- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- 410 AM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREAT WILL BE HEAVY RAIN, DAMAGING WINDS, AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ROBERTSON
The Dover AFB radar (KDOX), 53 km away, was scanning. The volume nearest the first event began at 14:00 UTC.
22 hail, 3 thunderstorm wind, 2 lightning, 1 funnel cloud. Local standard time, as filed.
Penny size hail fell in Rio Grande in Middle Township.
Penny size hail fell in Pennsville Township. This was the first of several severe thunderstorms with large hail to effect Salem County on the 10th.
Nickel size hail fell in Clayton. Marble size hail also fell in Glassboro.
Quarter size hail fell in Pitman Borough and adjacent portions of Washington Township.
Quarter size hail fell in Winslow Township.
Quarter to walnut size hail fell in Hammonton Township at around 1220 p.m. EDT and again around 1230 p.m. EDT.
Hail as large as golf balls caused vehicular and crop damage from Pennsville and Carney Townships eastward across mouch of the northern half of Salem County. Large amounts of hail damage occurred to farms in Mannington, Carney Point, Pilesgrove and Oldmans Township. A farm in Pedericktown (Oldman Township) saw its entire tomato, pepper, and string bean crop destroyed. Ninety percent of the crops on a 650 acre farm in Mannington Township was destroyed by hail. Many zucchini crops within the county were damaged. In addition to crop damage, vehicles were damaged by large hail. Over 100 vehicles were damaged at dealerships in Penns Grove and Carneys Point. It was estimated that it would take until mid September for auto body shops to repair all the vehicles damaged by the large hail in the county.
A funnel cloud was sighted over Penns Grove Borough. While the funnel cloud did not touch down, the parent severe thunderstorm left a swath of hail damage.
Hail as large as golf balls fell across sections of Lower and Middle Townships in Cape May County. Large hail was reported in Erma (Lower Township), Rio Grande (Middle Township) and Green Creek (Middle Township). The largest hail was reported in Erma.
A severe thunderstorm dropped large hail across Woolwich Township. Eight large farms in the township suffered hail damage. Nearly one hundred percent of the eggplants were damaged. There was also considerable damage done to tomato plants and cubanelle pepper plants.
Severe thunderstorms dropped marble to quarter size hail across central Gloucester County from South Harrison Township east through Harrison Township, Mantua Township, Pitman Borough and Washington Township.
In addition to the damaging hail, severe thunderstorms produced wind gusts estimated to reach about 70 mph in sections of Harrison and South Harrison Townships. Storm chasers noted that corn fields were totally flattened.
For the third time in the same day, a severe thunderstorm dropped large hail in Hammonton Township. Hail reached the size of ping pong balls during this severe thunderstorm. The combination of the three severe hail thunderstorms caused severe damage to crops on a few hundred acres within the township. Damage occurred on a couple mile wide corridor on either side of U.S. Route 206. Squash, pumpkin, corn, Asian greens, cucurbits and sweet potatoes were damaged. The sweet potato crop partially recovered. Also damaged were late blueberries, a few peaches and several plantings of wine grapes. Hail damage in neighboring Mullica Township was limited to some late season blueberries.
Nickel size hail fell in Woodbine.
Half dollar size hail fell near Elmer.
A series of severe thunderstorms dropped penny to quarter size hail across Franklin Township.
A lightning strike struck and damaged an outbuilding on Quilleytown Road in Carneys Point Township.
Quarter size hail fell in Manahawkin.
A two-and-a-half story barn burned to the ground after being struck by lightning on Pond Lane in Milford.
A mesonet site at Oswego Lake recorded a wind gust of 65 mph during a severe thunderstorm in Woodland Township.
Golf ball size hail was reported in Williamstown (Monroe Township).
Quarter size hail fell in the Eldora section of Dennis Township. Pea size hail also fell in Woodbine.
The last severe thunderstorm of the day proved to be the most damaging as large hail fell for the longest period of time. Areas of large hail occurred from Harrison Township southeast through Monroe Township. Ten peach orchards in Gloucester County were damaged by the large hail. About 40 percent of the peach crop was already harvested prior to the severe thunderstorms. The fourteen peach orchards affected by repeated severe thunderstorms with large hail in Gloucester, Camden and Atlantic Counties normally harvest about 30 million pounds of peaches.
Penny size hail fell in the Mamora section of Upper Township.
A severe thunderstorm downed several trees along the 200 block of Rosenhayn Avenue in Upper Deerfield Township. The downed trees damaged four homes on the block. The left side of one home was destroyed. Another home was impaled twice by a downed tree. Another home had its awning torn away from its porch, outdoor furniture damaged and a tree on its pool. Elsewhere in Upper Deerfield Township, downed trees blocked Park Avenue. Several pine and oak trees were split and twisted. About 5,200 homes and businesses lost power in the county. Outages lasted into the 12th.
Penny to nickel size hail fell from Upper Deerfield Township east through Deerfield Township and Millville. In Millville, the large hail damaged about 75 vehicles at the Chrysler, Dodge and Jeep Dealership on North 2nd Street.
The last thunderstorm of the day was the most damaging as large hail fell for the longest period of time. Areas of large hail occurred across Winslow and Waterford Townships. About three peach orchards in Camden County were damaged by the large hail. About 40 percent of the peach crop was already harvested prior to the severe thunderstorms. The fourteen peach orchards affected by repeated severe thunderstorms with large hail in Gloucester, Camden and Atlantic Counties normally harvest about 30 million pounds of peaches.
A severe thunderstorm dropped penny size from Somers Point northeast through Linwood. The same thunderstorm dropped smaller, marble size hail in Estell Manor and Atlantic City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132992, 133866, 132997, 132998, 133001, 133003, 133300, 133301, 133302, 133776, 133792, 133829, 133303, 133648, 133649, 133799, 133865, 133650, 133647, 133883, 133832, 133867, 133874, 133868, 133877, 133878, 133875, 133869.